Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 137, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 26, 1997, 3:55 PM CDT for Adams County, Wisconsin. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 26, 1997, 3:55 PM CDT (20:55 UTC)
- Expired
- Jul 26, 1997, 4:45 PM CDT
- In force
- 50 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Adams County, WI
The radar
The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 4:00 PM CDT | Thunderstorm Wind 54 | Plainville, WI | |
| Jul 26, 4:08 PM CDT | Thunderstorm Wind 52 | Wisconsin Dells, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -429 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 262056 RRA
SVRLSE
WIC001-262145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
355 PM CDT SAT JUL 26 1997
* SEVERE THUNDERSTORM WARNING FOR
SOUTHERN ADAMS COUNTY - CENTRAL WISCONSIN
* UNTIL 445 PM CDT
* SOME LOCATIONS AFFECTED
PLAINVILLE
BIG SPRING
* AT 355 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM SOUTH OF CAMP DOUGLAS TO NEAR LYNDON
STATION. THIS LINE OF STORMS WAS MOVING EAST AT 30 MPH.
* THESE STORMS WILL BE NEAR BIG SPRING BY 430 PM.
THE MAIN THREAT FROM THESE STORMS IS DAMAGING WINDS. DO NOT GO
OUTDOORS.
NELSON/LUSSKYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:41 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 26, 2:41 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 240 PM CDT SAT JUL 26 1997 MAIN CONCERNS OF THE NIGHT AREA ARE THUNDERSTORMS...HEAVY RAIN POTENTIAL AND FOG. AT 19Z...LATEST KARX RADAR HAS CONVECTION IN SOUTHEAST MINNESOTA DECREASING IN INTENSITY DURING THE LAST COUPLE OF HOURS. VISIBLE SATELLITE IMAGERY HAS A FEW BOUNDARIES LYING ACROSS THE NORTHERN MIDWEST. ONE BOUNDARY EXTENDS FROM EXTREME NORTHEAST IOWA INTO SOUTHERN WISCONSIN. A SECOND BOUNDARY RUNS FROM WEST CENTRAL WISCONSIN DOWN INTO SOUTHEASTERN WISCONSIN. OTHER BOUNDARIES EXIST IN THE DAKOTAS AND IN SOUTHWEST MINNESOTA DOWN INTO NEBRASKA. TEMPERATURES HAVE BEEN COOLED INTO THE LOWER 70S IN AND BEHIND THE CONVECTION...BUT ARE IN THE LOWER 90S AHEAD OF THE CONVECTION. DEWPOINTS IN THE UPPER 70S TO LOWER 80S ACROSS MOST OF THE AREA AT 19Z. WATER VAPOR IMAGERY SHOWS FAIRLY STRONG CIRCULATION OVER KANSAS MOVING TO THE NORTHEAST. 12Z ETA/NGM CONTINUE TO HOLD FAIRLY UNSTABLE AIR OVER THE FORECAST AREA THROUGH THE NIGHT AND THE CAP SHOULD DECREASE. 300 MB VORTICITY FIELD IS BEST INDICATOR OF CIRCULATION SEEN IN THE WATER VAPOR IMAGERY. BOTH ETA/NGM MOVE THE VORTICITY MAXIMA TO THE NORTHEAST AND THEN EAST THROUGH NORTHERN MISSOURI. MODELS KEEP THE SURFACE PRESSURE RATHER FLAT ACROSS THE AREA DURING THE NIGHT. WITH BOUNDARIES LAYING ACROSS THE FORECAST AREA...EXPECT THUNDERSTORMS TO DEVELOP DURING THE NIGHT. WITH VERY UNSTABLE AIR AND PRECIPITABLE WATERS BETWEEN 1.5 AND 2 INCHES...THESE STORMS COULD PRODUCE VERY HEAVY RAINFALL ACROSS THE AREA. OTHERWISE...SKIES SHOULD BE PARTLY CLOUDY AWAY FROM CONVECTIVE ACTIVITY AND SHOULD ALLOW TEMPERATURES TO DROP TO NEAR DEWPOINTS. WITH NEAR ZERO PRESSURE GRADIENTS ACROSS THE FORECAST AREA EXPECT LIGHT WINDS TO ALLOW FOG FORMATION OVERNIGHT. NELSON
In the hours before
Special weather statement, Jul 26, 2:56 PM CDT, 59 minutes before
MNZ079-086>088-094>096-262030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 256 PM CDT SAT JUL 26 1997 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR SOUTHEAST MINNESOTA... AN AREA OF SHOWERS AND THUNDERSTORMS HAS MOVED THROUGH SOUTHEAST MINNESOTA AND RAIN HAS COOLED TEMPERATURES ACROSS THE AREA. THE COOLER AIR HAS TEMPORARILY STABILIZED THE ATMOSPHERE AND THE SEVERE WEATHER THREAT HAS BEEN DIMINISHED FOR THE AFTERNOON HOURS. NELSON
Special weather statement, Jul 26, 2:58 PM CDT, 57 minutes before
MNZ079-086>088-094>096-262030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 256 PM CDT SAT JUL 26 1997 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR SOUTHEAST MINNESOTA... AN AREA OF SHOWERS AND THUNDERSTORMS HAS MOVED THROUGH SOUTHEAST MINNESOTA AND RAIN HAS COOLED TEMPERATURES ACROSS THE AREA. THE COOLER AIR HAS TEMPORARILY STABILIZED THE ATMOSPHERE AND THE SEVERE WEATHER THREAT HAS BEEN DIMINISHED FOR THE AFTERNOON HOURS. NELSON
Special weather statement, Jul 26, 3:08 PM CDT, 47 minutes before
IAZ008>010-018-019-262045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 308 PM CDT SAT JUL 26 1997 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF NORTHEAST IOWA... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: CHICKASAW FLOYD HOWARD MITCHELL WINNESHIEK AN AREA OF SHOWERS AND THUNDERSTORMS HAS MOVED OVER EXTREME NORTHERN IOWA AND OUTFLOW FROM THESE STORMS HAS HELPED TO TEMPORARILY STABILIZE THE ATMOSPHERE. THEREFORE...THE SEVERE WEATHER THREAT HAS BEEN DIMINISHED FOR THE AFTERNOON HOURS. NELSON
Special weather statement, Jul 26, 3:09 PM CDT, 46 minutes before
IAZ008>010-018-019-262045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 308 PM CDT SAT JUL 26 1997 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF NORTHEAST IOWA... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: CHICKASAW FLOYD HOWARD MITCHELL WINNESHIEK AN AREA OF SHOWERS AND THUNDERSTORMS HAS MOVED OVER EXTREME NORTHERN IOWA AND OUTFLOW FROM THESE STORMS HAS HELPED TO TEMPORARILY STABILIZE THE ATMOSPHERE. THEREFORE...THE SEVERE WEATHER THREAT HAS BEEN DIMINISHED FOR THE AFTERNOON HOURS. NELSON
Special weather statement, Jul 26, 3:51 PM CDT, 4 minutes before
IAZ011-029-030-262110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 351 PM CDT SAT JUL 26 1997 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF NORTHEAST IOWA... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: ALLAMAKEE CLAYTON FAYETTE AN AREA OF SHOWERS AND THUNDERSTORMS HAS MOVED OVER EXTREME NORTHERN IOWA AND OUTFLOW FROM THESE STORMS HAS HELPED TO TEMPORARILY STABILIZE THE ATMOSPHERE. THEREFORE...THE SEVERE WEATHER THREAT HAS BEEN DIMINISHED FOR THE AFTERNOON HOURS. NELSON
Special weather statement, Jul 26, 3:52 PM CDT, 3 minutes before
IAZ011-029-030-262110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 351 PM CDT SAT JUL 26 1997 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF NORTHEAST IOWA... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: ALLAMAKEE CLAYTON FAYETTE AN AREA OF SHOWERS AND THUNDERSTORMS HAS MOVED OVER EXTREME NORTHERN IOWA AND OUTFLOW FROM THESE STORMS HAS HELPED TO TEMPORARILY STABILIZE THE ATMOSPHERE. THEREFORE...THE SEVERE WEATHER THREAT HAS BEEN DIMINISHED FOR THE AFTERNOON HOURS. NELSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 3:18 PM CDT | Flash Flood Warning | ARX | Vernon | 4 hr |
| Jul 26, 3:30 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Vernon | 45 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.